Arizona, 2014

High Wind in Arizona, June 17, 2014

June 17, 2014 · NWS FGZ · 4 events in 4 counties and zones

An unusually strong low pressure system continued to move through the Great Basin and Northern Rockies on June 17. This produced windy to very windy conditions over northern Arizona.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

An unusually strong low pressure system continued to move through the Great Basin and Northern Rockies on June 17. This produced windy to very windy conditions over northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 17, 9:11 AM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 17, 9:11 AM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
911 AM MST TUE JUN 17 2014

.SYNOPSIS...
A LARGE AREA OF LOW PRESSURE OVER THE PACIFIC NORTHWEST
WILL BRING WINDY AND VERY DRY CONDITIONS AGAIN TODAY. THE AREA
OF LOW PRESSURE WILL BEGIN TO MOVE EAST ON WEDNESDAY WITH WIND SPEEDS
DECREASING. HIGH TEMPERATURES WILL BEGIN TO INCREASE ON THURSDAY
AS HIGH PRESSURE MOVES OVER ARIZONA.

&&

.DISCUSSION...LOW PRESSURE IS CENTERED OVER IDAHO THIS MORNING
WITH A TROUGH EXTENDING INTO THE SOUTHWEST U.S. STRONG WINDS ALOFT
WERE NOTED THIS MORNING IN THE FGZ SOUNDING AS WELL AS THE VAD
WIND PROFILE WHICH BOTH SHOW 40-50 KTS AROUND 10-11 KFT MSL. ALSO
NOTED IN THE MORNING SOUNDING IS A WELL MIXED BOUNDARY LAYER WITH
LITTLE DECOUPLING OCCURRING OVERNIGHT. SOME HIGHER TERRAIN AREAS
HAVE ALREADY SEEN WIND GUSTS NEAR AND ABOVE 40 MPH THIS MORNING.
WINDS WILL INCREASE FURTHER WITH GUSTS FROM 40 TO 55 MPH
EXPECTED OVER A LARGE PORTION OF NORTHERN ARIZONA. A FEW LOCALLY
STRONG GUSTS IN EXCESS OF 55 MPH WILL BE POSSIBLE...ESPECIALLY
OVER THE HIGHER TERRAIN OF COCONINO COUNTY. CRITICAL FIRE WEATHER
CONDITIONS WILL DEVELOP AS THE WINDS COMBINE WITH VERY LOW
HUMIDITY. RED FLAG WARNINGS AND WIND ADVISORIES ARE IN EFFECT
THROUGH THIS EVENING.

&&

.PREVIOUS DISCUSSION (410 AM MST)...
AN UNSEASONABLY DEEP LOW PRESSURE SYSTEM OVER THE
PACIFIC NORTHWEST AND GREAT BASIN WILL PRODUCE STRONG AND GUSTY
SOUTHWEST WINDS AGAIN TODAY ACROSS NORTHERN ARIZONA. SOUTHWEST WINDS
OF 20 TO 35 MPH WITH GUST FROM 40 TO 57 MPH CAN BE EXPECTED TO
DEVELOP LATER THIS MORNING INTO EARLY THIS EVENING. THE ATMOSPHERE
WILL REMAIN FAIRLY DRY WITH AFTERNOON RH VALUES IN THE SINGLE DIGITS
TO LOW TEENS. FOR THIS REASON A RED FLAG WARNING AND A WIND ADVISORY
WILL BE IN EFFECT FOR TODAY. SEE PHXRFWFGZ AND PHXNPWFGZ FOR MORE
DETAILS AT OUR WEB SITE WWW.WEATHER.GOV/FLAGSTAFF. THERE MAY BE
ENOUGH MOISTURE OVER THE WHITE MOUNTAINS TODAY FOR A HIGH BASED
NEARLY DRY ISOLATED THUNDERSTORMS THIS AFTERNOON.

THE DEEP LOW PRESSURE SYSTEM WILL PUSH EASTWARD ACROSS THE NORTHERN
ROCKIES INTO THE HIGH PLAINS ON WEDNESDAY WITH DECREASING WINDS
SPEEDS ACROSS NORTHERN AZ...THE STRONG SOUTHWEST WINDS ON WEDNESDAY
WILL BE OVER PORTIONS OF NAVAJO AND APACHE COUNTIES. SOUTHWEST WINDS
OF 15 TO 25 MPH WITH GUSTS AROUND 35 TO 45 MPH ARE FORECAST FROM
LATE WEDNESDAY MORNING THROUGH EARLY WEDNESDAY EVENING.

WEAK HIGH PRESSURE WILL MOVE INTO THE REGION FROM THURSDAY INTO
THE COMING WEEKEND BRINGING LESS WIND...WARMER TEMPERATURES...AND
VERY DRY CONDITIONS. ALTHOUGH THE PROBABILITY OF ANY SUBTROPICAL
MOISTURE AFFECTING EASTERN AZ THIS WEEKEND AND EARLY NEXT WEEK IS
LOW...IT IS WORTH WATCHING BECAUSE THE SUBTROPICAL MOISTURE WILL NOT
BE THAT FAR FROM NORTHERN ARIZONA AND WOULD NOT TAKE A SIGNIFICANT
CHANGE IN THE FLOW TO BRING MOISTURE INTO THE EASTERN RIM AND WHITE
MOUNTAINS AT LEAST.

&&

.AVIATION...FOR THE 18Z PACKAGE...VFR CONDITIONS ARE EXPECTED FOR
THE NEXT 24 HOURS. STRONG SOUTHWEST WINDS 20-30 KTS GUSTING TO
45 KTS THROUGH 02Z. WINDS WILL GRADUALLY DECREASE THROUGH THE
OVERNIGHT HOURS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ANOTHER DAY OF CRITICAL FIRE WEATHER
CONDITIONS WITH STRONG SOUTHWESTERLY WINDS. OVERNIGHT WIND SPEEDS
WILL REMAIN ELEVATED AND GRADUALLY DECREASE FROM LATE TUESDAY NIGHT
INTO WEDNESDAY MORNING.

THURSDAY THROUGH SATURDAY...MUCH LIGHTER WINDS ARE EXPECTED...THOUGH
THE HUMIDITY LEVELS WILL REMAIN VERY DRY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING UNTIL 9 PM MST THIS EVENING FOR AZZ104>118-
137>140.

WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR AZZ004>017-
038>040.

&&

PUBLIC.........MCS
AVIATION.......MCCOLLUM
FIRE WEATHER...MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 17, 3:50 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
350 AM MST TUE JUN 17 2014

AZZ004>018-037>040-180745-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
350 AM MST TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM AND TROUGH ACROSS THE NORTHERN
ROCKIES AND GREAT BASIN WILL HELP PRODUCE STRONG SOUTHWEST WINDS
TODAY. SOUTHWEST WINDS 20 TO 35 MPH WITH GUSTS AROUND 40 TO 57
MPH ARE EXPECTED DEVELOP ONCE AGAIN TODAY. A RED FLAG WARNING IS
IN EFFECT FOR ALL OF NORTHERN ARIZONA...AND A WIND ADVISORY IS
ALSO IN EFFECT FOR AREAS FROM THE YAVAPAI COUNTY MOUNTAINS...MOGOLLON
RIM...AND WHITE MOUNTAINS NORTHWARD TO THE UTAH BORDER. AREAS OF
BLOWING DUST ARE POSSIBLE AS WELL ACROSS NORTHEAST ARIZONA. SEE
PHXRFWFGZ AND PHXNPWFGZ FOR MORE DETAILS ON THE RED FLAG WARNING
AND THE WIND ADVISORY RESPECTIVELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY THE LOW PRESSURE SYSTEM AND TROUGH IS FORECAST TO
MOVE EAST OF THE REGION WITH DECREASING WIND SPEEDS. SOUTHWEST
WINDS 15 TO 25 MPH WITH GUSTS AROUND 35 TO 45 MPH ARE EXPECTED
WEDNESDAY AFTERNOON.

WARM AND DRY WEATHER WITH LIGHTER WINDS ARE FORECAST THURSDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Little Colorado River Valley in Coconino County

When
June 17, 11:20 AM MST to 1:20 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

A Mesonet wind sensor in Leupp reported a peak wind gust of 60 MPH.

High Wind, Western Mogollon Rim

When
June 17, 11:30 AM MST to 1:30 PM MST
Where
Western Mogollon Rim forecast zone
Measured
63 kt (72 mph) estimated gust
Reported by
ASOS
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The Flagstaff ASOS recorded a peak wind gust of 61 MPH. A wind gust of 72 MPH was recorded by an anemometer mounted on a roof top in Doney Park. Several dozen large trees were blown down in the forest east of Schultz Pass to Old Caves Crater. The trees ranged from 8 inches in diameter to over 18 inches in diameter. Some trees snapped off several yards off the ground while others were blown over at the roots.

High Wind, Little Colorado River Valley in Navajo County

When
June 17, 12:00 PM MST to 3:00 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

The Winslow ASOS reported strong winds from around noon to mid afternoon. The peak wind gust was 72 MPH.

High Wind, Grand Canyon Country

When
June 17, 12:00 PM MST to 4:00 PM MST
Where
Grand Canyon Country forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The Grand Canyon Airport ASOS reported a peak wind gust of 59 MPH at 219 PM MST. Wind gusts above 50 MPH were recorded between noon and 400 PM MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519457, 519455, 519458, 519459.